I know I have already responded, but I wanted to first say thank you for all you have done in farming. I'm from the south and I live in a farming area. I don't have farm animals myself, but my family did as I was growing up. My land is listed as a farm, but it's now pecans and blueberries because it is much easier to take care of (by my husband) since he works a full time job too.
Now, with regard to the pain meds....It seems like you are getting a little overwhelmed with the info you are being provided and I know how that feels. When I first came here, I had no idea what most of the words meant, let alone what the meds were and how they made you feel.
Please do not be afraid to take the dialudid (this is the brand name for the med you have been given). It really is the lowest dose and I do think you will find some relief. As so many have mentioned, it's impossible to know what works for each person, but considering that you have never taken prescription pain killers unless they were given in the hospital (except for short periods of time...I would guess), I can certainly understand your nervousness. Also, given the fact that you seem to be an honest, hard working person, I don't think you need to worry about having addiction issues. You are not being fair to yourself if you are suffering all of the time....and I think you may be.
Pain has a way of controlling who we are because we can only think of how badly we hurt and nothing else. If you control the pain, then you have the ability to think of other things.
Your doctor is apparently insisting that you take pain meds....this says a great deal! Most dr's never want to give anything. He/she can see what you are going through and knows that you need some relief. Please give yourself a chance. If you don't like it or find out that the pain is not better, then simply go back to the doctor (bring the remaining pills) and they can try something else.
Any reasonable Dr will not prescribe something that is really, really strong to a person who had no experience with prescription meds. This one seems to have your best interest at heart.
I wish you luck with the pain and we do understand here. The site is filled with many people, from many walks of life and we often have different views and perspectives. It is actually very interesting to see things from someone else's perspective for me. I hope you will find that we can help you along this path and that you will have enough pain relief to be able to continue your life as you would like to. Be aware, however, that there is a "break in" period with dilaudid (at least for me) when it seems like it is a little strong. It wears off pretty quickly....within a day or two and you can then tell what you really think about the med.